Alert archive / Montana / Heat Advisories in 2021

Heat Advisory 1, NWS Great Falls, MT

June 3, 2021

NWS Great Falls, MT issued this heat advisory at Jun 3, 2021, 2:44 AM MDT. It took effect at Jun 3, 2021, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2021, 2:44 AM MDT (08:44 UTC)
In effect from
Jun 3, 2021, 12:00 PM MDT
Expired
Jun 3, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

715 
WWUS75 KTFX 030844
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
244 AM MDT Thu Jun 3 2021

MTZ011>014-044>047-049>054-032045-
/O.NEW.KTFX.HT.Y.0001.210603T1800Z-210604T0300Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, 
Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, 
Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown,
Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, 
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, 
Townsend, Winston, Martinsdale, Deep Creek Pass, 
and White Sulphur Springs
244 AM MDT Thu Jun 3 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* WHAT...Heat index values up to 97 expected.

* WHERE...Portions of central, north central, southwest and west 
  central Montana.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
2 follow-up statements
298 
WWUS75 KTFX 031944
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
144 PM MDT Thu Jun 3 2021

MTZ011>014-044>047-049>054-040300-
/O.CON.KTFX.HT.Y.0001.000000T0000Z-210604T0300Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, 
Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, 
Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown,
Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, 
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, 
Townsend, Winston, Martinsdale, Deep Creek Pass, 
and White Sulphur Springs
144 PM MDT Thu Jun 3 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Heat index values up to 97 expected.

* WHERE...Portions of central, north central, southwest and west 
  central Montana.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
000 
WWUS75 KTFX 040233
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
833 PM MDT Thu Jun 3 2021

MTZ011>014-044>047-049>054-040345-
/O.EXP.KTFX.HT.Y.0001.000000T0000Z-210604T0300Z/
Hill-Cascade-Chouteau-Central and Southern Lewis and Clark-Toole-
Liberty-Eastern Pondera-Blaine-Eastern Teton-Judith Basin-Fergus-
Jefferson-Broadwater-Meagher-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, 
Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, 
Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown,
Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, 
Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, 
Townsend, Winston, Martinsdale, Deep Creek Pass, 
and White Sulphur Springs
833 PM MDT Thu Jun 3 2021

...HEAT ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Temperatures have cooled off across southwest and north central
Montana. As a result, the Heat Advisory will be allowed to expire
at 9 PM MDT as scheduled.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this heat advisory went out at Jun 2, 11:29 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 2, 11:29 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1129 PM MDT Wed Jun 2 2021

...Aviation Section Update...

.SYNOPSIS...

Very warm and dry conditions prevail through the end of the work
week, with some locations seeing record high temperatures. A few
thunderstorms will be possible over the southwest late Thursday
afternoon and evening, with a better chance expected on Friday for
Central and Southwest Montana.

&&

.UPDATE...

Not many meaningful changes to the existing forecast with this
update. Will have to keep an eye on an area of thunderstorms that
develops over Central Idaho tomorrow, as they may move into our
area tomorrow evening. Ludwig

&&

.AVIATION...
1129 AM MDT Wed Jun 2 2021 (03/06Z TAF period)

VFR conditions continue across our airfields. With today's highs in
the 90s, light aircraft can expect some bump in association with
thermals, while density altitude considerations impact aviation
operations.
- Fogleman

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

Above average temperatures this week will cause increased
snowmelt and subsequent runoff into area creeks, streams, and
rivers. Current river forecasts from the Missouri Basin River
Forecast Center (MBRFC) have all rivers remaining below flood
stage. Flooding is not currently forecast, but waterways will
be running faster and colder given the increased snowmelt. Always
wear a life vest when recreating around rivers and lakes.

&&

.CLIMATE...

Here is a list of forecast high temperatures (record high
temperature values) for Wednesday/Thursday across North Central,
Central, and Southwest Montana: Cut Bank - 87(85)/90(88); Havre -
90(91)/96(98); Great Falls - 88(89)/93(93); Lewistown -
84(89)/91(89); Helena - 91(91)/95(92); Bozeman - 86(87)/92(89);
and Dillon - 85(86)/89(85). While warm for the first week of June
(most locations see their first 90+ degree day sometime between
mid-June and the first week of July), the upcoming heat won't be
the earliest on record first 90 degree for any climate location
across the region.

&&

.PREV DISCUSSION...
/ISSUED 435 PM MDT Wed Jun 2 2021/

Remainder of this afternoon through Friday... A ridge of high
pressure will continue to build into the region over the next day
or so for mostly clear skies, light winds, and near record high
temperatures. Current readings are mostly in the 70s and 80s, with
some areas along the Hi-line approaching 90 degrees. The warmest
temperatures are expected on Thursday, with afternoon highs
reaching the low to mid 90s for many plains/valley locations. The
level of heat expected remains slightly below heat advisory
criteria, but the first heat wave of the season warrants
acclimation, with reminders to practice sun and heat safety.
Furthermore, river and stream flows are expected to increase due
to increased rates of snowmelt runoff.

By Thursday evening, the upper level ridge begins to weaken and
is displaced eastward by a southwesterly flow aloft associated
with a deepening trough over the Pacific Northwest. A series of
shortwaves are then expected to pass through the Northern Rockies,
which will increase shower/thunderstorm chances through Friday
night. Isolated activity initially creeps into the southwest by
Thursday evening, before moving northeastward toward Central
/North-central MT overnight Thursday into early Friday.

A stronger shortwave and a Pacific cold front approaches the
region later on Friday and brings a better coverage of showers and
thunderstorms ahead of it. The combination of shortwave/frontal
forcing, divergence aloft, and sufficient CAPE (~ 500 - 1500 j/kg)
may allow some of these storms to become strong to severe.
Isolated severe wind gusts will likely be the most pronounced
thunderstorm threat as elevated storms potentially produce
accelerating downdrafts into a dry boundary layer (inverted-V type
environment). Ensemble guidance continues to reveal some
uncertainty in how far north and west thunderstorm initiation will
occur, but most activity is still expected south and east of a
Helena to Havre line. Precipitation amounts look to be rather
light with this system, generally ranging from trace amounts to
two tenths of an inch. There are some concerns for dry
thunderstorms but the on going green up will likely keep the fire
risk low. Westerly winds will also increase on Friday, mostly for
locations along the Rocky Mountain Front and adjoining plains.

Friday night through next Wednesday...A westerly flow aloft then
strengthens and persists through the weekend, resulting in cooler
temperatures and increased westerly surface winds. H700 winds may
reach 50 kts along the Rocky Mountain Front and portions of North-
central MT late Friday night into Saturday, so high wind
highlights may be considered for these areas over the next day or
so. Minimum RH values are also expected to be critically low, but
the greener antecedent ground conditions should preclude fire
weather concerns. As we move into next week, ensemble means
support a large scale trough over the Pacific Northwest, with
uncertainty in its amplitude. The result will likely be a somewhat
unsettled southwesterly flow aloft for near normal temperatures
and a day to day slight chance for showers. -RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  88  55  93  60 /   0   0   0  20
CTB  87  55  90  58 /   0   0   0  10
HLN  91  58  95  62 /   0   0   0  20
BZN  86  52  92  55 /   0   0   0  10
WYS  80  40  84  43 /   0   0   0  10
DLN  85  52  89  54 /   0   0   0  10
HVR  90  60  96  62 /   0   0   0  10
LWT  84  55  91  59 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:47 PM MDTSpecial Weather StatementTFXTeton28 min

Nearby

Heat Advisories in Montana, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.